Hail, Vilas
- When
- July 30, 4:55 PM CST
- Where
- Vilas County, 5.33 mi SE of Phelps
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.010, -89.010
A thunderstorm dropped nickel size hail near Phelps.
A weak upper level disturbance and cold air aloft combined to produce scattered showers and isolated thunderstorms. One of the storms dropped nickel size hail near Phelps as it moved into northern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A weak upper level disturbance and cold air aloft combined to produce scattered showers and isolated thunderstorms. One of the storms dropped nickel size hail near Phelps as it moved into northern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 2:36 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 336 PM CDT WED JUL 30 2014 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SHORT TERM...TONIGHT AND THURSDAY ISSUED AT 336 PM CDT WED JUL 30 2014 CHANCES FOR AND TIMING OF SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS THROUGH THURSDAY. GENERAL SURFACE FLOW ACROSS WISCONSIN WAS RATHER WEAK THIS AFTERNOON...BUT THERE WAS A WIND SHIFT ACROSS THE NORTHWEST PART OF THE STATE. BEHIND THE WIND SHIFT NORTHWEST WINDS PREVAILED WITH SOME GUSTS AROUND 20 KNOTS PRODUCING MORE SIGNIFICANT SURFACE CONVERGENCE. AN UPPER LEVEL SHORT WAVE WAS MOVING INTO THE REGION FROM WESTERN ONTARIO AND THERE WERE SOME SHOWERS AND THUNDERSTORMS AHEAD OF IT THIS AFTERNOON...FROM NORTHERN MINNESOTA AND UPPER MICHIGAN...INTO NORTHWEST WISCONSIN. LOCAL MESOANALYSIS INDICATED AROUND 250J/KG MUCAPE AND LITTLE/NO CIN ACROSS NORTH CENTRAL WISCONSIN BUT NO CAPE FOR THE REST OF THE AREA AS OF 19Z. HOWEVER...SURFACE TO 1.5KM LAPSE RATES WERE AT LEAST 10K/KM AND 0 TO 3KM LAPSE RATES WERE IN EXCESS OF 7K/KM. MID LEVEL INSTABILITY WAS UNIMPRESSIVE. 12Z NAM AND GFS AND 00Z ECMWF KEPT SOME QPF IN THE STATE INTO AT LEAST THE MORNING HOURS ON THURSDAY...BUT THE 12Z EC SEEMED TO BE MORE IN LINE WITH WHAT IS ACTUALLY OCCURRING. AS A RESULT OF THIS...HAVE GONE WITH CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING...TAPERING OFF OVERNIGHT. LIGHT WINDS AND LITTLE CLOUD COVER WILL LIKELY RESULT IN PATCHY FOG TOWARD MORNING. HAVE THEN BROUGHT POPS BACK INTO THE FORECAST FOR THURSDAY AFTERNOON. MADE ONLY MINOR CHANGES TO TEMPERATURES...MAINLY BLENDED THE PREVIOUS FORECAST WITH SOME OF THE BEST PERFORMING MODEL GUIDANCE. .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY ISSUED AT 336 PM CDT WED JUL 30 2014 PRECIPITATION THURSDAY NIGHT INTO SATURDAY WILL PRIMARILY BE DIURNALLY DRIVEN IN THE WEAKENING CYCLONIC FLOW ALOFT. WHILE SHORT WAVE TIMING WILL BE DIFFICULT...WILL FOCUS BEST POP TRENDS WITH THE H500 TEMP PROGS. TEMPS SLIGHTLY MODIFY THURSDAY EVENING HOWEVER ALL PROGS IN AGREEMENT WITH COOLER H5 TEMPS FOR LATE THURSDAY NIGHT INTO FRIDAY BEFORE MODIFYING AGAIN FOR LATE FRIDAY NIGHT INTO SATURDAY. PROGS ALSO INDICATE A SHORT WAVE TROUGH SLIDING THROUGH ON FRIDAY WITH THE COLDER AIR. WILL KEEP THE HIGHER END CHC POPS FOCUSED FOR FRIDAY...AND LIGHTER DIURNAL LOWER END CHC POPS OR DRY ELSEWHERE. UPPER PATTERN BEGINS TO CHANGE THIS WEEKEND AS THE UPPER LOW WEAKENS AND LIFTS NORTHEASTWARD AND THE WESTERN STATES RIDGE BREAKS DOWN TO SOME DEGREE. MODELS ATTEMPTS TO TRACK A SHORT WAVE OVER THE RIDGE THIS WEEKEND...THEN SLOWLY DROP THIS WAVE AND A FRONTAL SYSTEM INTO THE WESTERN GREAT LAKES REGION LATER SUNDAY INTO MONDAY. THE FRONT SLOWS DOWN OR STALLS NEXT WEEK IN THE LESS AMPLITUDE FLOW AND WILL BE A FOCUS OF CONVECTION. AT THIS TIME THE FRONT IS PROGGED TO DROP INTO IOWA AND NORTHERN ILLINOIS BY NEXT TUESDAY BUT COULD BE CLOSE ENOUGH FOR A CONTINUED PCPN CHANCE FOR PARTS OF CENTRAL WISCONSIN AND EAST CENTRAL WISCONSIN. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 107 PM CDT WED JUL 30 2014 NOT A GREAT DEAL OF CONFIDENCE IN THIS FORECAST. FOG DISSIPATED AND CU DEVELOPED ACROSS MOST OF THE AREA BY MIDDAY...BUT CIGS AND VSBYS WERE IN THE VFR CATEGORY AT 17Z. CHANCES FOR SHOWERS AND THUNDERSTORMS PRESENT THE BIGGEST CHALLENGE. VISIBLE SATELLITE IMAGERY SHOWED AN AREA OF CLOUDS...THAT APPEARED TO HAVE SOME VERTICAL DEVELOPMENT...MOVING FROM JUST SOUTHEAST OF INL TO NEAR DLH SINCE MID MORNING. THE 12Z INL SOUNDING WAS QUITE UNSTABLE ABOVE A SURFACE INVERSION BUT...RADAR MOSAIC SHOWED LITTLE. HAVE OPTED TO KEEP THE GENERAL IDEA OF AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT IN CONTINUED UPPER LEVEL CYCLONIC FLOW...WITH CONVECTION DYING OFF IN THE EVENING. 12Z NAM/12Z GFS/00Z ECMWF ALL SHOWED AREAS OF QPF IN THE STATE TODAY BUT CONTINUED IT DURING THE NIGHT AND EVEN INTO THURSDAY. TOTALS WERE GENERALLY LOW AND LOCATIONS DID NOT ALWAYS MATCH UP...SO HAVE OPTED FOR THE SIMPLE PLAN FOR NOW. LIGHT WINDS AND DECREASING CLOUDS TONIGHT WILL ALLOW AREAS OF FOG TO DEVELOP ONCE AGAIN. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MG LONG TERM......TDH AVIATION.......MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 249 PM CDT WED JUL 30 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 249 PM CDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND ALSO SUNDAY THROUGH MONDAY...MAINLY DURING THE AFTERNOONS AND EARLY EVENING HOURS. IT IS UNLIKELY ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. LMZ521-522-541>543-312000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 249 PM CDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AND ALSO SUNDAY THROUGH MONDAY...MAINLY DURING THE AFTERNOONS AND EARLY EVENING HOURS. IT IS UNLIKELY ANY OF THESE STORMS WILL BE SEVERE. MG/TH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 542 PM CDT WED JUL 30 2014 WIZ005-010-011-302330- FOREST-ONEIDA-VILAS- 542 PM CDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL VILAS COUNTY...MOVING SOUTH AT 35 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINDSOR DAM CAMPGROUND... FRANKLIN LAKE CAMPGROUND... HILES... GAGEN... ARGONNE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TE
The Marquette radar (KMQT), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped nickel size hail near Phelps.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536140.